Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 176, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 12, 2009, 6:44 PM CDT for Copiah County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2009, 6:44 PM CDT (23:44 UTC)
- Expired
- Apr 12, 2009, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Copiah County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 63 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 1:53 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:43 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 12, 4:43 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT SUN APR 12 2009
.DISCUSSION...
SEVERE WEATHER CONTINUES ACROSS THE CWA. THE SYSTEM WAS MOVING A
LITTLE FASTER THAN MODELS WERE SHOWING EARLY IN THE AFTERNOON...BUT
IT SEEMS TO BE MOVING A LITTLE SLOWER AT THIS TIME. THE RUC SHOWS A
THETA E RIDGE GOING UP THE MISSISSIPPI RIVER FROM THE SOUTHWEST...
WHERE THE BETTER LOOKING STORMS WERE DEVELOPING...IN ADDITION TO THE
LLJ FROM 60-70KTS. THERE WAS PLENTY OF SPEED AND DIRECTIONAL SHEAR
DEVELOPING OVER THE WESTERN ZONES AT THIS POINT...SO EXPECTED
ROTATING STORMS TO CONTINUE. THE LINE OF STORMS WILL CONTINUE TO MOVE
ACROSS THE RIVER. AT THIS TIME...NORTHERN PORTIONS WAS NOT LOOKING AS
STRONG...BUT THE RISK FOR SEVERE CONTINUES. 500 TEMPERATURES HAVE
WARMED ABOUT 2 DEGREES SINCE THE LARGE HAIL PRODUCERS MOVED THROUGH
EARLIER TODAY. WITH PLENTY OF SHEAR OVER THE AREA...EXPECTING
ROTATING STORMS TO CONTINUE TO MOVE NORTH TO NORTHEAST ACROSS THE
REGION AS THE ENTIRE LINE TRACKS EAST. THE MODELS ARE NOT IN GOOD
AGREEMENT ON THE TIMING OF THE EVENT AT THIS POINT...SO USED A BLEND.
CLEARED THE WEST AROUND MIDNIGHT OR SHORTLY AFTER AND LEANED MORE
TOWARD THE NAM AND HELD THUNDERSTORM ACTIVITY IN THE EAST THROUGH
TONIGHT. FOR MONDAY...LIKE THE GFS SOLUTIONS WHICH SUGGESTS THE AREA
WILL CLEAR BRIEFLY AND WILL GENERALLY BE DRY FOR MONDAY...MAYBE A FEW
WRAP AROUND CLOUDS WHEN THE UPPER TROUGH LIFTS OUT. THE NAM ON THE
OTHER HAND SHOWS CONVECTION DEVELOPING ALONG THE BOUNDARY AS IT MOVES
THROUGH THE CWA... SUGGESTING THE EAST AND SOUTHEAST COULD HAVE A
CHANCE OF SEVERE IN THE AFTERNOON. THE GFS KEEPS THE BETTER
INSTABILITY SOUTH AND EAST OF THE CWA...BUT IF THE AREA CLEARS WITH
DEWPOINTS LIKELY STILL IN THE 60S...EXPECTING INSTABILITY TO
INCREASE. IN ADDITION...THE UPPER JET WILL BE PIVOTING THROUGH THE
CWA IN THE AFTERNOON. THE LLJ WILL NOT BE AS GOOD AS IT RIGHT NOW...BUT
COULD BE IN THE 30-50KT RANGE. UPPER TEMPERATURES WILL ALSO DECREASE
AS THE COLD CORE APPROACHES THE REGION...SO COULD SEE SOME MORE HAIL
PRODUCERS. WENT WITH THE NAM AND HELD ON TO RAIN LONGER AND KEPT
THUNDER IN EVERYWHERE AS THE FRONT PASSES. ISOLATED SEVERE WORDING
WAS CONTINUED IN THE HWO FOR THE AFTERNOON AND EVENING IN THE EAST.
THE FRONT SHOULD CLEAR THE AREA COMPLETELY LATE MONDAY/EARLY TUESDAY.
STUCK WITH GUIDANCE ON POPS AND TEMPS THROUGH THE FIRST 60 HOURS.
VALUES SEEMED GOOD. ONCE THE COLD FRONT AND UPPER TROUGH CLEAR THE
AREA LATE MONDAY...IT LOOKS LIKE HIGH PRESSURE WILL SETTLE IN UNTIL
THE END OF THE WEEK.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...WITH THE
STRONGER STORMS EXPECTED TO IMPACT HEZ/TVR FOR THE NEXT HOUR OR TWO.
AROUND 00Z...STORMS SHOULD BE MOVING INTO JAN/HBG. AN AREA OF RAIN
WITH A FEW THUNDERSTORMS WILL CONTINUE TO IMPACT GLH/GWO THROUGH 00Z
ALSO. HEAVY RAIN AND FOG WILL REDUCE VISIBILITIES AT ALL SITES AS THE
STORMS MOVE THROUGH. GUSTY WINDS WILL ALSO INCREASE ACROSS THE AREA
THROUGH TONIGHT. THERE MAY BE A SHORT BREAK IN THE ACTIVITY IN THE
MORNING...BUT WINDS WILL INCREASE AHEAD OF A COLD FRONT AROUND MID
MORNING AND SPREAD EAST THROUGH THE AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA AROUND 18Z OR SHORTLY
BEFORE AT GLH...20Z GWO...21-24Z JAN/MEI/GTR AND 2-6Z FOR HBG.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 57 77 48 67 / 83 24 20 5
MERIDIAN 60 76 47 69 / 100 44 34 6
VICKSBURG 57 76 47 69 / 65 18 12 5
HATTIESBURG 62 77 54 71 / 81 42 27 8
NATCHEZ 58 77 48 70 / 55 19 12 4
GREENVILLE 55 71 47 66 / 68 31 11 4
GREENWOOD 57 75 46 65 / 84 31 11 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ028>033-
037>039-044>046-050>052-056>058-065-066-073-074.
LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MSZ018-019-
025>027-034>036-040>043-047>049-053>055-059>064-072.
LA...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LAZ007>009-
015-016-023>026.
AR...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARZ074-075.
&&
7Hazardous weather outlook, Apr 12, 1:17 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 117 PM CDT SUN APR 12 2009 LAZ016-023>026-MSZ042>066-072>074-131830- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-YAZOO- MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 117 PM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND SOUTH OF I-20. .DAY ONE...TONIGHT AND MONDAY SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON...THROUGH THIS EVENING TILL AROUND 3 AM AS A SQUALL LINE PUSHES ACROSS THE REGION. PENNY TO QUARTER SIZED HAIL...DAMAGING WIND GUSTS AND TORNADOES WILL BE POSSIBLE. THE POTENTIAL DOES EXIST FOR SOME OF THIS TO REACH SIGNIFICANT LEVELS WITH DESTRUCTIVE WIND GUSTS GREATER THAN 75 MPH AND A FEW STRONG TORNADOES. LOOK FOR THE MAIN ACTIVITY TO OCCUR WEST OF I-55 BETWEEN 3 AND 8 PM...THEN ALONG AND EAST OF I-55 FROM 8 PM TO 3 AM. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEED TONIGHT. ARZ074-075-LAZ007>009-015-MSZ018-019-025-034>036-040-041-131830- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA- SHARKEY- 117 PM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND THE DELTA REGION OF WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND MONDAY ISOLATED TO SCATTERED SEVERE STORMS WILL CONTINUE TO BE POSSIBLE THIS AFTERNOON TILL 8 PM. PENNY TO QUARTER SIZED HAIL WILL BE THE PRIMARY THREAT. HOWEVER...DAMAGING WINDS AND POSSIBLY EVEN A TORNADO MAY BE POSSIBLE FOR LOCATIONS CLOSER TO I-20. MOST OF THIS ACTIVITY WILL EXIT THE AREA BY 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THROUGH MID EVENING. MSZ026>033-037>039-131830- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- ATTALA-WINSTON-NOXUBEE- 117 PM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSISSIPPI. .DAY ONE...TONIGHT AND MONDAY ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE BETWEEN 8 PM AND 3 AM AS A LINE OF STORMS PUSH ACROSS THE REGION. PENNY TO QUARTER SIZED HAIL LOOK TO BE THE PRIMARY RISK. HOWEVER...DAMAGING WIND AND EVEN A TORNADO WILL BE POSSIBLE THE CLOSER TO I-20 YOU ARE LOCATED. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THIS SAME AREA MONDAY AFTERNOON AS THE COLD FRONT AND UPPER LOW MOVE OVER THE REGION. HAIL AND DAMAGING WINDS WILL BE THE MAIN RISK BETWEEN 2 AND 8 PM. OTHER WISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT AND THEN POSSIBLY AGAIN MONDAY AFTERNOON. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
In the hours before
Special weather statement, Apr 12, 1:55 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 155 PM CDT SUN APR 12 2009 MSZ018-019-034-121940- BOLIVAR MS-SUNFLOWER MS-WASHINGTON MS- 155 PM CDT SUN APR 12 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF HOLLY RIDGE AT 155 PM CDT...MOVING NORTHEAST AT 55 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTH CENTRAL WASHINGTON...NORTHERN SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CAW
Local storm report, Apr 12, 2:25 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND DMG CLEVELAND 33.74N 90.73W
04/12/2009 BOLIVAR MS EMERGENCY MNGR
ROOF OFF HOUSE AND TREES DOWN ON POWERLINES IN THE CITY
OF CLEVELAND. APPEARS TO BE ASSOCIATED WITH GRAVITY WAVE
OR WAKE LOW FEATURE.
&&
GRGSpecial weather statement, Apr 12, 2:27 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 227 PM CDT SUN APR 12 2009 MSZ018-019-034-122010- BOLIVAR MS-SUNFLOWER MS-WASHINGTON MS- 227 PM CDT SUN APR 12 2009 AN AREA OF MODERATE TO HEAVY RAIN IS OCCURRING OVER BOLIVAR...SUNFLOWER AND WASHINGTON COUNTIES. WINDS WILL SHIFT OUT OF THE NORTHEAST WITH GUSTS UP TO 40 TO 50 MPH POSSIBLE. THESE ARE GRADIENT WINDS IN RESPONSE TO THE SURFACE LOW TO OUR WEST. HOWEVER...SUCH GUSTS COULD CAUSE DOWNED TREES AND MINOR DAMAGE. PEOPLE IN WASHINGTON...SUNFLOWER AND BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CAW
Special weather statement, Apr 12, 2:38 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 238 PM CDT SUN APR 12 2009 LAZ024-026-MSZ059-122025- CATAHOULA LA-CONCORDIA LA-JEFFERSON MS- 238 PM CDT SUN APR 12 2009 A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF ROSEFIELD TO 10 MILES WEST OF LARTO AT 238 PM CDT...MOVING EAST AT 45 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN EXTREME NORTHWESTERN JEFFERSON COUNTY...AND CONCORDIA AND CATAHOULA PARISHES SHOULD MONITOR THESE STORMS CLOSELY. CAW
Special weather statement, Apr 12, 3:42 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 342 PM CDT SUN APR 12 2009 MSZ060-122120- ADAMS MS- 342 PM CDT SUN APR 12 2009 AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 13 MILES NORTHWEST OF PINE RIDGE TO 25 MILES SOUTHWEST OF SIBLEY AT 342 PM CDT...MOVING EAST AT 45 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN ADAMS COUNTY SHOULD MONITOR THESE STORMS CLOSELY. CAW
Special weather statement, Apr 12, 6:08 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 608 PM CDT SUN APR 12 2009 MSZ043-048-049-122330- HINDS MS-RANKIN MS-MADISON MS- 608 PM CDT SUN APR 12 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED OVER JACKSON AT 608 PM CDT...MOVING NORTHEAST AT 45 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTH CENTRAL MADISON...CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CME
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:45 AM CDT | Lake Wind Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 19 hr |
| Apr 12, 11:46 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 44 min |
| Apr 12, 12:41 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower, Washington | 49 min |
| Apr 12, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 52 min |
| Apr 12, 5:06 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 39 min |
| Apr 12, 5:40 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 50 min |
| Apr 12, 6:25 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 65 min |
| Apr 12, 3:05 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 40 min |
| Apr 12, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 52 min |
| Apr 12, 4:45 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 45 min |
| Apr 12, 10:50 AM CDT | Severe Thunderstorm Warning | JAN | Ashley | 40 min |
| Apr 12, 11:22 AM CDT | Severe Thunderstorm Warning | JAN | Ashley | 23 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.